Kentucky, 2009

Damaging Winds in Kentucky, June 20, 2009

June 20, 2009 · NWS JKL · 8 events in 4 counties and zones

The remnants of a severe mesoscale convective system brought isolated severe weather to eastern Kentucky on June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The remnants of a severe mesoscale convective system brought isolated severe weather to eastern Kentucky on June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 3:50 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 20, 3:50 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT SAT JUN 20 2009

.SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED

REMNANTS OF MCS RESPONSIBLE FOR A BAND OF SHOWERS AND THUNDERSTORMS
ENTERING THE NORTHERN PORTIONS OF THE CWA THIS MORNING. A SEVERE
THUNDERSTORM WATCH BOX WAS ISSUED AS SOME OF THESE STORMS HAVE BEEN
PRODUCING WINDS UP TO 70 MPH IN SOME OF THE BOWING SEGMENTS. EXPECT
WINDS WILL CONTINUE TO BE THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORMS THROUGH THE EARLY MORNING TIME FRAME. HEAVY RAINFALL
IS ALSO A CONCERN AS THE LINE OR BAND SLIDES SOUTHWARD. THIS WILL BE
ESPECIALLY TRUE WITH ANY TRAINING OF THUNDERSTORMS. WHILE NORTHERN
AREAS OF THE CWA HAVE HAD A BREAK IN SOME OF THE HEAVY RAIN OF RECENT
DAYS...WEEKS...HOURLY FFG GUIDANCE CONTINUES TO RUN RELATIVELY LOW...
ON THE ORDER OF AN INCH IN MANY AREAS. THEREFORE FELT IT PRUDENT TO
ISSUE A FLASH FLOOD WATCH THROUGH THE MORNING PERIOD. OTHERWISE...
MODELS SHOW ACTIVITY GRADUALLY TAPERING OFF THROUGH THE DAY. AFTER
COORDINATING WITH ADJACENT OFFICES...ISSUED ONLY FOR THOSE COUNTIES
IN THE CURRENT WATCH BOX.

OTHERWISE...MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE
SHORT TERM PERIOD. MCS INDUCED COLD FRONT WILL PUSH THROUGH THE AREA
AND TO OUR SOUTH THROUGH THE DAY. EXPECT SCATTERED CONVECTION TO BE
FOCUSED ALONG THIS BOUNDARY BEFORE DISSIPATING TONIGHT AS THE
BOUNDARY MOVES INTO THE TN VALLEY REGION...SIMILAR TO THE POSITION OF
A FRONTAL BOUNDARY EARLY THIS WEEK...THURSDAY. SOUTHWARD EXTENT AND
TIMING OF RETURNING BOUNDARY AS A WARM FRONT WILL BE KEY TO WEATHER
AT THE END OF THE PERIOD...MONDAY. MODELS SUGGEST ANOTHER MCS WILL
TARGET PORTIONS OF THE AREA ON MONDAY. WHILE THE WRF/NAM IS A BIT
FURTHER WEST WITH THE TRACK...IT ALONG WITH THE GFS AND SREF ARE VERY
SIMILAR WITH THE TRACK OF AN MCS AS IT DROPS SOUTHWARD THROUGH THE
COMMONWEALTH. TIMING OF THIS SYSTEM REMAINS BEYOND THE WINDOW OF THE
WRF/NAMS BEST PERFORMANCE...FIRST 24 TO 36 HOURS. THEREFORE PREFERRED
THE MORE EASTERLY TRACK OF THE GFS AND SREF. CONSEQUENTLY INTRODUCED
POPS FOR MONDAY TO ACCOUNT FOR THIS POSSIBILITY...GOING SOLID CHANCE
POPS...40 PERCENT WITH SUCH DECENT MODEL AGREEMENT.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE UPPER LEVEL PATTERN WILL BE FEATURE A BROAD UPPER LEVEL RIDGE OF
HIGH PRESSURE LOCATED ACROSS THE CENTRAL CONUS...WHILE AN UPPER
LEVEL LOW STAYS IN THE VICINITY OF NEW ENGLAND EARLY NEXT WEEK.
TOWARDS THE MIDDLE OF THE WEEK...THE UPPER LEVEL TROUGH WILL WEAKEN
OFF THE EASTERN SEABOARD WHILE THE RIDGE SHIFTS A BIT FURTHER WEST
AND INTENSIFIES A BIT. TOWARDS THE END OF THE WORK WEEK...A TROUGH
TRAVERSING THROUGH SOUTHERN CANADA WILL ESCORT A WEAKENING COLD
FRONT DOWN THROUGH THE GREAT LAKES AND OHIO VALLEY.

FOR EASTERN KENTUCKY...WE WILL BE UNDER MORE INFLUENCE OF THE
CENTRAL CONUS RIDGE...WHICH WILL KEEP SUMMERTIME TEMPERATURES AND
DRY WEATHER ACROSS THE AREA THROUGH THE MAJORITY OF THE UPCOMING
WORK WEEK. SINCE THE MODELS HAVE TRENDED A BIT STRONGER WITH THE
RIDGE BY THE MIDDLE OF THE WEEK...HAVE REMOVED POPS FOR WEDNESDAY
AND THURSDAY...AND INTRODUCED JUST A SLIGHT CHANCE FOR THURSDAY
NIGHT INTO FRIDAY AS THE WEAKENING COLD FRONT THREATENS FROM THE
NORTHWEST.

FOR TEMPERATURES...CONTINUED TO STAY ON THE MILD SIDE OF THE NUMBERS
FOR THE HIGHS WITH MODELS SHOWING A BIT MORE RIDGING. USED A BLEND
OF PERSISTENCE AND THE LATEST NUMBERS FOR THE LOWS.

&&

.AVIATION.../06Z TO 06Z/

THUNDERSTORM COMPLEX OVER INDIANA AND ILLINOIS WILL SAG SOUTHWARD
INTO THE EARLY MORNING HOURS ALONG WITH A SURFACE COLD FRONT. THESE
STORMS WILL LIKELY AFFECT THE I-64 CORRIDOR AND IOB AND I32
TERMINALS AFTER ABOUT 4 AM. THE STORMS WILL THEN LIKELY CONTINUE TO
SAG SOUTHWARD AFFECTING OUR TAF SITES LATER IN THE MORNING. EXPECT
SOME DECREASE IN COVERAGE AND INTENSITY BY THE TIME THAT HAPPENS BUT
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE A POSSIBILITY WITH
THESE STORMS AS THEY AFFECT TAF SITES AROUND OR JUST AFTER DAWN.
THERE SHOULD BE A LULL IN ACTIVITY DURING THE LATE MORNING WITH
ADDITIONAL WIDELY SCATTERED THUNDERSTORM DEVELOPMENT LATE IN THE
AFTERNOON. WESTERLY WINDS WILL ALSO BECOME QUITE GUSTY LATER TODAY
AS THE FRONT SETTLES THROUGH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-051-052-104.

SEVERE THUNDERSTORM WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ044-
051-052-104.

&&

SHORT TERM...RAY
LONG TERM...GEOGERIAN
AVIATION...ABE
Hazardous weather outlook, Jun 20, 3:25 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SAT JUN 20 2009

KYZ044-051-052-104-211100-
FLEMING-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK
425 AM EDT SAT JUN 20 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 7 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SOME THUNDERSTORMS COULD BE
SEVERE EARLY THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREAT. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE THIS
MORNING...ESPECIALLY WHERE ANY SHOWERS AND THUNDERSTORMS TEND TO
MOVE REPEATEDLY OVER THE SAME LOCATIONS. THIS WILL RESULT IN THE
POTENTIAL OF FLASH FLOODING THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...THEN AGAIN THURSDAY NIGHT
THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM DAMAGE AND RAINFALL
AMOUNTS OF AN INCH OR MORE.

KYZ050-058>060-068-069-079-080-083>088-106>120-211100-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
FRENCHBURG...MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
425 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS AND MAY POSE A
THREAT OF SOME MINOR...LOCALIZED FLOODING PROBLEMS.

THE HEAT INDEX WILL ONCE AGAIN CLIMB INTO THE MIDDLE 90S THIS
AFTERNOON OVER PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MONDAY...THEN AGAIN THURSDAY
NIGHT THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
June 20, 5:12 AM EST to 5:17 AM EST
Where
Bath County, Sharpsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.200, -83.930

Bath county dispatch reported that 8 to 10 barns had been blown down in the Sharpsburg and Bethel areas.

Thunderstorm Wind, Bath

When
June 20, 5:12 AM EST to 5:17 AM EST
Where
Bath County, Sharpsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
38.200, -83.930

Multiple trees were blown down in Sharpsburg and Bethel. All of the electricity was out in Bethel.

Thunderstorm Wind, Montgomery

When
June 20, 5:15 AM EST to 5:20 AM EST
Where
Montgomery County, Mt Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
38.050, -83.950

A tree and large limbs were blown down in Mount Sterling.

Thunderstorm Wind, Whitley

When
June 20, 6:22 PM EST to 6:27 PM EST
Where
Whitley County, Rockholds
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
36.830, -84.120

A few trees were blown down and roofing was blown off of a home.

Thunderstorm Wind, Pulaski

When
June 20, 6:36 PM EST to 6:41 PM EST
Where
Pulaski County, 2 mi S of Science Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
37.151, -84.620

Trees and power lines were blown down.

Thunderstorm Wind, Pulaski

When
June 20, 6:42 PM EST to 6:47 PM EST
Where
Pulaski County, 1 mi N of Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
37.114, -84.600

Trees and power poles were blown down.

Thunderstorm Wind, Whitley

When
June 20, 7:36 PM EST to 7:41 PM EST
Where
Whitley County, 1 mi N of Williamsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.745, -84.170

Trees were blown down on the north side of Williamsburg along 5th Street and Falls Highway.

Thunderstorm Wind, Whitley

When
June 20, 7:55 PM EST to 8:00 PM EST
Where
Whitley County, 1 mi NNW of Carpenter
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.733, -83.977

Trees were blown down near the intersection of KY Highways 11 and 92 near the Knox and Whitley county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183990, 183992, 183993, 183995, 183998, 183999, 184002, 184003.